Nerve damage (peripheral neuropathy) is a severe side effect of antibiotics in the fluoroquinolone class, including Cipro, Levaquin, Avelox, and more. The FDA issued warnings about the risk in 2004 and again in August 2013.
UPDATE: Nerve Damage Risk Doubles for Users of Some Antibiotics
August 25, 2014 — A study published in Neurology has found a doubled increased risk of peripheral neuropathy (nerve damage) from the use of antibiotics in the fluoroquinolone (FQ) class. Click here to read more.
What are Fluoroquinolone Antibiotics?
Fluoroquinolone antibiotics are a class of anti-bacterial drugs that contain fluoride as a central component of their chemical structure. They are the most commonly-prescribed class of antibiotics — over 23 million Americans were prescribed a fluoroquinolone in 2011, and 70% received a prescription for Cipro. These drugs are commonly used to treat infections of the skin, sinuses, respiratory tract, urinary tract, and gastrointestinal system.
Fluoroquinolone antibiotics include:
- Cipro (ciprofloxacin)
- Levaquin (levofloxacin)
- Avelox (moxifloxacin)
- Noroxin (norfloxacin)
- Factive (gemifloxacin)
Antibiotic Nerve Damage Risk Information
Nerve damage (peripheral neuropathy) is a serious side effect of fluoroquinolone antibiotics that can cause chronic nerve pain, organ damage, sensory problems, muscle weakness, and permanent disability.
Antibiotic nerve damage risk information:
- Symptoms usually occur rapidly. According to a study published in the Annals of Pharmacotherapy in 2001, 33% of people developed symptoms within 24 hours, 58% developed symptoms within 3 days, and 84% developed symptoms within one week.
- Nerve damage from antibiotics is often permanent. Over 70% of people have symptoms that persist for at least three months, and nearly 60% still have symptoms after one year.
FDA Warnings for Antibiotics and Nerve Damage
The first cases of antibiotic-induced nerve damage were identified in the 1980s. However, this risk information was not included on the label for most fluoroquinolone antibiotics until 2004, when the U.S. Food and Drug Administration (FDA) issued its first warning.
In August 2013, the FDA issued another Safety Communication because they continued to receive reports of disabling nerve damage in patients on antibiotics. The new warnings emphasized the rapid onset and permanent risk of this side effect. According to the FDA:
“In some patients the symptoms had been ongoing for more than a year despite discontinuation of the fluoroquinolone. Several patients were continued on the fluoroquinolone drug despite the occurrence of neuropathic symptoms.”
Symptoms of Nerve Damage from Antibiotics
- Paresthesia (nerve tingling, prickling, or burning)
- Pain that is shooting, stabbing, and severe
- Numbness or weakness that starts in the fingertips or toes and spreads
- Extreme touch sensitivity
- Problems feeling temperature, texture, body position
- Decreased muscle coordination
- Problems walking
- Organ damage
- And more